Critical Preventable Mistakes

Linuss

Forum Chief
8,264
32
48
Hard to tell without knowing which specific drug it is in question, which pisses me off about their PIO.

Could very well be a look-alike / sound-alike drug, or a drug that comes in various ranges (such as the Heparin debacle that happened a few years ago)
 

EMS Patient Care Advocate

Forum Lieutenant
106
0
0
if the hospital or MD made the very same mistake I bet It wouldnt be in the headlines. Why are WE expected to be "100percent" yet all the rest of medicine is a practice and mistakes seem often excepted with much worse outcomes for the patient. I know I made a documentation error and the first time in front of the state they wanted to demote me a level for 6 months.
 

usalsfyre

You have my stapler
4,319
108
63
Good God a one month suspension and a demotion for a medical error? Way to make sure future errors go unreported and get swept under the rug chief! :rolleyes: :glare:
 
Last edited by a moderator:

abckidsmom

Dances with Patients
3,380
5
36
Good God a one month suspension and a demotion for a medical error? Way to make sure future errors go unreported and get swept under the rug chief! :rolleyes: :glare:
Right?

It sounds like they might have hung a pressor bag (dopamine?) instead of NS or the like. Completely imaginable, and something that our major receiving hospital has huge precautions about.

I recently brought in a pt with dopa hung and running at something like 10 mcg/kg/min. (eyeballed with a 60 gtt set, it's an estimate) Their policy is when a pt comes in with pressors running, the medic and the nurse sit and redo the math as soon as is possible after report, the rate is counted and estimated, and the patient is switched over to a pump at the same dose in a hurry, with premixed bag of the same meds. (we mix our own drips)

This is just for safety, and to make sure the pt doesn't have a sudden spike or dropoff in the dose because of a math error. Lots of times, the reality is that dopamine goes like "start dopamine, titrate to life," and the medic doesn't ahve a strong clue of what the rate is.

Error reporting needs to be non-punitive, and strictly educational. Otherwise error reporting stops.
 

mycrofft

Still crazy but elsewhere
11,322
44
48
Most error causes, like deaths, are commonplace.

  • Fatigue, bad light, distractions and complacency are all contributors.
  • Stocking too many strengths of a medication in identical containers. (Yes, I know, we all read the labels twice always).
  • Stocking dissimilar drugs in similar containers.
  • Failing to label a mixed IV bag or reconstituted med.
  • Changing stocks of meds without proper orientation.
  • Illegible, inaudible, or just plain wrong med orders.
  • Failure to monitor an IV drip, which can vary in speed due to a few causes like the catheter being against a vein valve or plugged with skin (I've seen that a couple times), or become extravascular and putting the med into the surrounding tissues.
 
Last edited by a moderator:

socalmedic

Mediocre at best
789
8
18
I would say in my area the most common, taken that this is still rare, Re errors of omition or non-fesance. That is to say not doing what the should have done such as no dopamine or morphine. We have a very well laid out med error process which if reported is non puenative. First things first, tell the doc what you did so it can be fixed. Then incident report goes to the supervisor and clinical educator. They will investigate and issue a report to the county and the hospitals pre hospital care coordinator. You will be educated, not repremanded unless you were neglegent. This has fixed many system wide problems. We have done away with as many preloads as possible, this has limited many errors. I feel this process is great and works, it requrees you to actively think and dice your meds.
 

jjesusfreak01

Forum Deputy Chief
1,344
2
36
The only pre-mixed med we carry is Dopamine, and it comes in a very shiny silver bag and is stored in the back of one of the cabinets. No way any medic here accidentally grabs it instead of NS. That said, we have medication errors fairly regularly, no one gets fired for one offense, and we are constantly working to increase education, procedures, and packaging to prevent the errors from re-occurring.
 

mycrofft

Still crazy but elsewhere
11,322
44
48
Try this one on for size, in an operating room.

CNS procedure, "X" ml's of CSF extracted and saved for reintroduction, failed to label container, when it was time to reintroduce CSF they instilled chlorhexadine gluconate disinfectant (stuff in Hibiclens). Took the pt days to die. They had done the procedure so many times they had stopped labelling the containers.
 
Top